Alabama, 2007

Drought in Alabama, May 1 to 31, 2007

May 1 to 31, 2007 · NWS HUN · 11 events in 11 counties and zones

May became the month that plunged the area into a historic drought situation. S.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month. |Area rivers remained at baseflow, and some reached historically low|streamflows, the lowest recorded for this time of year in more than|50 years. Farm ponds experienced lowered levels as well. Some|smaller creeks which typically would have water in them after a wet|Spring are reported to be dry.|Lake levels on the Bear Creek lakes in northwest Alabama were well|below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average.|Soil moisture was at historic lows, at the first percentile or|below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the|corn and wheat crops as poor to very poor.|Extension agents also reported that cotton and soybeans were stressed|due to lack of soil moisture. Pasturelands produced very low yields of|hay due to lack of growth, thus farmers have been forced to reduce|cattle herds.|Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 30, 7:25 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 30, 7:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
825 PM CDT MON APR 30 2007

.UPDATE...
QUIET WEATHER CONDITIONS ACROSS THE TN VALLEY TONIGHT AS AN UPPER
LOW CONTINUES TO SPIN ACROSS THE SOUTHERN PLAINS. PRESENCE OF UPPER
LEVEL RIDGE OVER THE REGION WILL KEEP WINDS CALM TO LIGHT AND SKIES
CLEAR OVERNIGHT. COULD SEE AN INCREASE IN HIGH CLOUDS BY DAYBREAK
FROM BLOW OFF OF THE ACTIVITY ASSOCIATED WITH THE WEATHER SYSTEM IN
THE PLAINS.

NO UPDATES NEEDED TO THE FORECAST. LOWS IN THE LOW TO MID 50S ARE ON
TRACK.

14

.PREV DISCUSSION /ISSUED AT 315 PM CDT MON APR 30 2007/...
SFC HIGH WILL SHIFT TO THE EAST COAST ON TUESDAY WITH AN INCREASING
SWRLY WIND PULLING GULF MOISTURE INTO THE REGION. EXPECT CLOUD COVER
TO REMAIN LIMITED TO SCATTERED CU DEVELOPMENT DURING THE AFTERNOON
AND WITH ABUNDANT SUNSHINE THROUGH THE MORNING HOURS EXPECT TEMPS TO
AGAIN CLIMB INTO THE MID TO UPPER 80S.

UPPER LOW WILL SLOWLY MOVE EWRD TUESDAY AND WEDNESDAY WITH UPPER
RIDGE CONTINUING TO SUPPRESS CONVECTION OVER THE AREA. LOW WILL HAVE
A HARD TIME BREAKING DOWN THE RIDGE AND AS A RESULT MODELS ARE
TRENDING DRIER FOR WEDNESDAY. MAY SEE AN ISOLATED SHOWER OR STORM
DEVELOP DURING THE AFTERNOON AND EVENING HOURS WITH THE INCREASING
MOISTURE BUT EXPECT THE MAJORITY OF THE ACTIVITY TO OUR WEST AND
NORTH AS IMPULSES ROTATE AROUND THE HIGH.

RAIN CHANCES WILL INCREASE SLIGHTLY HEADING INTO THURSDAY AS A
FRONTAL BOUNDARY APPROACHES FROM THE NW AND STALLS OVER THE AREA.
NOT OVERLY IMPRESSED WITH RAIN CHANCES THROUGH THE EXTENDED AS
OVERALL CONFIDENCE IN THE EXTENDED FORECAST REMAINS RATHER LOW.
HOWEVER WILL MAINTAIN SMALL RAIN CHANCES INTO THE UPCOMING WEEKEND
AS THE UNSETTLED WEATHER PATTERN CONTINUES. PATTERN RESEMBLES MORE
OF A SUMMERTIME FORECAST...WITH THE MOIST AND SOMEWHAT UNSTABLE
AIRMASS LEADING TO ISOLATED/SCATTERED SHRA/TSRA POSSIBLY DEVELOPING
IN THE AFTERNOON. DID NOT MAKE ANY SIGNIFICANT CHANGES THROUGH THE
EXTENDED WITH TEMPERATURES REMAINING NEAR OR SLIGHTLY ABOVE
NORMAL.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

24
Hazardous weather outlook, Apr 30, 12:00 PM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON APR 30 2007

ALZ001>010-016-TNZ076-096-097-011100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY THROUGH
SATURDAY AS A WARM AND MOIST AIRMASS INTERACTS WITH SEVERAL WEAK
UPPER LEVEL DISTURBANCES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Colbert

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Colbert forecast zone
Reported by
Other Federal Agency
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.

Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.

Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.

Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.

Drought, Cullman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cullman forecast zone
Reported by
Other Federal Agency
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.

Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.

Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.

Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.

Drought, Dekalb

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Other Federal Agency
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.

Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.

Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.

Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.

Drought, Franklin

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.

Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.

Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.

Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.

Drought, Jackson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.

Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.

Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.

Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.

Drought, Lauderdale

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lauderdale forecast zone
Reported by
Other Federal Agency
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.

Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.

Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.

Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.

Drought, Lawrence

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Other Federal Agency
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.

Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.

Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.

Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.

Drought, Limestone

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Other Federal Agency
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.

Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.

Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.

Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.

Drought, Madison

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Other Federal Agency
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.

Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.

Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.

Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.

Drought, Marshall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.

Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.

Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.

Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.

Drought, Morgan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Morgan forecast zone
Reported by
Other Federal Agency
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

May became the month that plunged the area into a historic drought situation. The D3 status (Extreme Drought) on the U.S. Drought Monitor was retained for the entire month.

Area rivers remained at baseflow, and some reached historically low |streamflows, the lowest recorded for this time of year in more than |50 years. Farm ponds experienced lowered levels as well. Some |smaller creeks which typically would have water in them after a wet |Spring are reported to be dry.

Lake levels on the Bear Creek lakes in northwest Alabama were well |below normal. Smith Lake was at its lowest for this time of year in more than forty years, well below average. Soil moisture was at historic lows, at the first percentile or below. Hay cutting ran behind and at a lower production rate. Non-irrigated corn in some areas was believed to be a complete loss. Overall yields were reduced and the dry conditions caused even further reductions in the expected yields. Local extension agents rated the corn and wheat crops as poor to very poor. Extension agents also reported that cotton and soybeans were stressed due to lack of soil moisture. Pasturelands produced very low yields of hay due to lack of growth, thus farmers have been forced to reduce cattle herds.

Drought emergencies were issued by the Alabama Forestry Commission, meaning that prolonged drought conditions were creating a situation where the probability of catastrophic fire activity was high.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31912, 31913, 31915, 31916, 31917, 31918, 31919, 31920, 31921, 31922, 31923.